Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 116, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 5, 2002, 7:03 PM EDT for Wilson County, North Carolina. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 5, 2002, 7:03 PM EDT (23:03 UTC)
- Expired
- Jul 5, 2002, 7:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Wilson County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:15 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1258 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1019 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
533 WUUS52 KRAH 052303 SVRRAH NCC195-052345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 702 PM EDT FRI JUL 5 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WILSON COUNTY IN NORTH CAROLINA * UNTIL 745 PM EDT * AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES NORTH OF WILSON...OR ABOUT 12 MILES SOUTH OF NASHVILLE...MOVING SOUTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WILSON AT 720 PM EDT SARATOGA AT 740 PM EDT THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR LARGE HAIL...AND FREQUENT LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. $$ JWC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:50 PM EDT, 4 hours 13 minutes earlier.
Area forecast discussion, Jul 5, 2:50 PM EDT, 4 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 250 PM EDT FRI JUL 5 2002 FRONT WILL MOVE TO SOUTH OF AREA DURING THE NIGHT. THUNDERSTORMS AHEAD OF THE FRONT WILL DIMINISH BY MIDNIGHT AS DRIER AIR BEGINS TO MOVE INTO CENTRAL NORTH CAROLINA. TEMPERATURES AND DEWPOINTS BEHIND FRONT ARE ABOUT 10 DEGREES LOWER THAN THOSE EXPERIENCED THE PAST FEW DAYS. THESE CONDITIONS WILL EXIST THROUGH THE WEEKEND AS PERSISTENT RIDGE OVER CENTRAL PART OF COUNTRY COUPLED WITH DEEPENING UPPER TROUGH OVER NEW ENGLAND INDUCES A DRY AND STABLE NORTHERLY FLOW OVER AREA. FLOW WILL BECOME MORE ZONAL BY MID WEEK ALLOWING FOR RETURN TO MORE NORMAL SUMMERTIME CONDITIONS. WILL INDICATE AFTERNOON CONVECTION FOR MID AND LATE WEEK AS DAYTIME HEATING AND INCREASED MOISTURE DESTABILIZES ATMOSPHERE. .RAH...NONE. SWH
In the hours before
Local storm report, Jul 5, 4:00 PM EDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
400 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0550 PM ORANGE GROVE NC WIND DAMAGE
07/04/02 ORANGE TREE FELL ON A HOUSE IN
ORANGE GROVELocal storm report, Jul 5, 5:49 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
549 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM MICRO NC WIND DAMAGE
07/05/02 JOHNSTON 70 FOOT COMMUNICATIONS
TOWER DWONED BY SEVERE
THUNDERSTORM WINDS.
REPORTED BY SKYWARN.
KKLocal storm report, Jul 5, 6:09 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
609 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0520 PM MICRO NC WIND DAMAGE
07/05/02 JOHNSTON 70 FOOT COMMUNICATIONS
TOWER DWONED BY SEVERE
THUNDERSTORM WINDS.
REPORTED BY SKYWARN.
0600 PM CENTERVILLE NC WIND DAMAGE
07/05/02 FRANKLIN TREES DOWNED BY SEVERE
THUNDERSTORM WINDS.
REPORTED BY SKYWARN.
KKLocal storm report, Jul 5, 6:51 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
651 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 5 W SMITHFIELD NC 1.75 INCH HAIL
07/05/02 JOHNSTON REPORTED BY NWS WEATHER
SPOTTER.
KKLocal storm report, Jul 5, 6:54 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
654 PM EDT FRI JUL 5 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM 5 W SMITHFIELD NC 1.75 INCH HAIL
07/05/02 JOHNSTON REPORTED BY NWS WEATHER
SPOTTER.
0630 PM MCGEE CROSSROADS NC 1.75 INCH HAIL
07/05/02 JOHNSON REPORTED BY NEWS CHANNEL
14
KKThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:48 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 12 min |
| Jul 5, 6:04 PM EDT | Severe Thunderstorm Warning | RAH | Franklin | 41 min |
| Jul 5, 6:17 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 43 min |
| Jul 5, 6:19 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 26 min |
| Jul 5, 6:31 PM EDT | Severe Thunderstorm Warning | RAH | Halifax | 29 min |
| Jul 5, 7:02 PM EDT | Severe Thunderstorm Warning | RAH | Halifax, Nash | 28 min |
| Jul 5, 7:13 PM EDT | Tornado Warning | RAH | Johnston | 32 min |
| Jul 5, 7:17 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 28 min |
| Jul 5, 7:26 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Halifax | 49 min |
| Jul 5, 7:49 PM EDT | Severe Thunderstorm Warning | RAH | Harnett, Johnston, Wake | 41 min |
| Jul 5, 7:54 PM EDT | Flash Flood Warning | RAH | Wilson | 66 min |
| Jul 5, 7:57 PM EDT | Flash Flood Warning | RAH | Johnston | 2 hr |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.